Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 63, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 29, 2019, 12:53 PM CDT for 4 counties in North Dakota. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2019, 12:53 PM CDT (17:53 UTC)
- Expired
- Jun 29, 2019, 1:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Grand Forks County, ND, Griggs County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 33 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 1:30 PM CDT | HAIL 1 | Portland, ND | REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR. |
| Jun 29, 1:35 PM CDT | HAIL 1 | Portland, ND | REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR. |
| Jun 29, 1:35 PM CDT | HAIL 1.5 | Mayville, ND | REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 6:53 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 5.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3330 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
099 WUUS53 KFGF 291753 SVRFGF NDC035-039-091-097-291845- /O.NEW.KFGF.SV.W.0063.190629T1753Z-190629T1845Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Forks ND 1253 PM CDT Sat Jun 29 2019 The National Weather Service in Grand Forks has issued a * Severe Thunderstorm Warning for... South central Grand Forks County in northeastern North Dakota... Northwestern Traill County in southeastern North Dakota... East central Griggs County in southeastern North Dakota... Northern Steele County in southeastern North Dakota... * Until 145 PM CDT. * At 1252 PM CDT, a severe thunderstorm was located near Finley, or 40 miles north of Valley City, moving east at 45 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Finley and Sharon around 100 PM CDT. Sherbrooke around 105 PM CDT. Golden Lake around 115 PM CDT. Hatton around 125 PM CDT. Mayville and Portland around 130 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4743 9804 4757 9809 4778 9738 4745 9724 TIME...MOT...LOC 1752Z 255DEG 39KT 4751 9796 HAIL...1.00IN WIND...<50MPH $$ AM
3 follow-up statements
570
WWUS53 KFGF 291806
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
106 PM CDT Sat Jun 29 2019
NDC039-291816-
/O.CAN.KFGF.SV.W.0063.000000T0000Z-190629T1845Z/
Griggs ND-
106 PM CDT Sat Jun 29 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRIGGS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
southeastern and northeastern North Dakota.
LAT...LON 4744 9789 4762 9793 4778 9738 4745 9724
TIME...MOT...LOC 1806Z 255DEG 39KT 4755 9774
$$
NDC035-091-097-291845-
/O.CON.KFGF.SV.W.0063.000000T0000Z-190629T1845Z/
Grand Forks ND-Traill ND-Steele ND-
106 PM CDT Sat Jun 29 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTH CENTRAL GRAND FORKS...NORTHWESTERN TRAILL AND NORTHERN
STEELE COUNTIES...
At 106 PM CDT, a severe thunderstorm was located near Golden Lake, or
39 miles southwest of Grand Forks, moving east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Golden Lake around 110 PM CDT.
Hatton around 125 PM CDT.
Mayville around 130 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4744 9789 4762 9793 4778 9738 4745 9724
TIME...MOT...LOC 1806Z 255DEG 39KT 4755 9774
HAIL...1.00IN
WIND...<50MPH
$$
AM505
WWUS53 KFGF 291820
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
120 PM CDT Sat Jun 29 2019
NDC035-291830-
/O.CAN.KFGF.SV.W.0063.000000T0000Z-190629T1845Z/
Grand Forks ND-
120 PM CDT Sat Jun 29 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRAND FORKS
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
southeastern North Dakota.
LAT...LON 4767 9749 4767 9734 4745 9724 4745 9765
4762 9769
TIME...MOT...LOC 1820Z 255DEG 39KT 4759 9752
$$
NDC091-097-291845-
/O.CON.KFGF.SV.W.0063.000000T0000Z-190629T1845Z/
Traill ND-Steele ND-
120 PM CDT Sat Jun 29 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHWESTERN TRAILL AND NORTHEASTERN STEELE COUNTIES...
At 120 PM CDT, a severe thunderstorm was located near Hatton, or 30
miles southwest of Grand Forks, moving east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Mayville around 130 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4767 9749 4767 9734 4745 9724 4745 9765
4762 9769
TIME...MOT...LOC 1820Z 255DEG 39KT 4759 9752
HAIL...1.00IN
WIND...<50MPH
$$
AM145
WWUS53 KFGF 291834
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
134 PM CDT Sat Jun 29 2019
NDC091-291843-
/O.CAN.KFGF.SV.W.0063.000000T0000Z-190629T1845Z/
Steele ND-
134 PM CDT Sat Jun 29 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEELE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
southeastern North Dakota.
LAT...LON 4753 9747 4756 9729 4745 9724 4745 9748
TIME...MOT...LOC 1833Z 255DEG 39KT 4763 9731
$$
NDC097-291845-
/O.CON.KFGF.SV.W.0063.000000T0000Z-190629T1845Z/
Traill ND-
134 PM CDT Sat Jun 29 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR WEST CENTRAL TRAILL COUNTY...
At 133 PM CDT, a severe thunderstorm was located near Mayville or 26
miles southwest of Grand Forks, moving east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of west
central Traill County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4753 9747 4756 9729 4745 9724 4745 9748
TIME...MOT...LOC 1833Z 255DEG 39KT 4763 9731
HAIL...1.00IN
WIND...<50MPH
$$
AMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 8:58 AM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jun 29, 8:58 AM CDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
858 AM CDT Sat Jun 29 2019
.UPDATE...
Issued at 858 AM CDT Sat Jun 29 2019
Updated forecast to account for latest radar trends. Severe watch
until 2 PM for eastern ND. Line of storms looks to continue to
move east-southeast across NE ND this morning. Threats to continue
for wind/hail.
&&
.SHORT TERM...(Today and tonight)
Issued at 306 AM CDT Sat Jun 29 2019
Today, there will be several things to watch as the day transpires.
First, a complex of thunderstorms is expected to move across
North Dakota from west to east this morning, with severe
thunderstorms possible along it's track, which will cover the
region from the International Border to the I-94 corridor. This is
expected to approach the CWA around 13Z. Looking at ongoing
activity in western ND, the model timing seems feasible as long as
development is sustained. This first round will dissipate around
midday and will primarily affect the region north of I-94 and west
of the Red River Valley.
Midday through late afternoon: We will see much warmer than average
temperatures combine with high humidity values today across much
of the area. Heat index values of 100 degrees or slightly higher
will be possible, especially for areas south of Highway 200 and
west of the Red River.
Early evening into the early overnight hours: A second round of
severe thunderstorms is possible this evening along a theta-e axis
preceding a cold front. Instability remains favorable, along with
the shear profile, to allow supercell development and the risks
associated with it to include tornadoes, very large hail (greater
than 2 inches), and damaging wind gusts. Initially, storm mode
looks to remain supercellular before upscale linear development
evolves later in the evening. An elevated mixed layer will provide
a cap that initially inhibits development until the arrival of the
boundary, when we will see enough lift to initiate thunderstorms.
.LONG TERM...(Sunday through Friday)
Issued at 306 AM CDT Sat Jun 29 2019
Large scale pattern over the Northern Plains becomes more westerly
as ridge breaks down and upper low drops out of the Arctic into
Manitoba through the first part of next week. Eventually southwest
flow begins to redevelop, but there is little change in 500 heights,
so temps through the extended will tend to be near (or slightly
below) normal in the upper 70s/lower 80s for highs.
These large scale pattern shifts keep an active track within the
vicinity of our CWA, and occasional shower/thunderstorm chances
through the extended period. One period where there may be better
severe potential is Tuesday-Tuesday night when a strong upper jet
streak, mid level shortwave trough, and associated cold front are
shown to drop near or over our CWA. As this occurs steep lapse rates
should support at least elevated instability in the 1500-2500 J/KG.
Strong mid level flow should also allow for at least deep
unidirectional shear (low level shear not as sure). This raises
potential for another round of possible severe weather (large
hail/damaging wind favored).
Looking ahead to Thursday (July 4th) and Friday, southwest flow and
increasing moisture raises possibility of better shower/thunderstorm
chances. Details in these later periods are still uncertain though
and advertised severe parameters at this point do not raise as
specific concerns, but things can change as pattern will be
active/progressive.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 627 AM CDT Sat Jun 29 2019
Two rounds of thunderstorms will impact the region today with the
first round expected this morning. KDVL will see the earliest
impact at around 15Z with a risk of hail and damaging wind gusts.
We will see improvement through the midday and afternoon with VFR
CIGs across much of the area. Another round of potentially severe
thunderstorms is set to impact the region this evening with large
hail, tornadoes, and damaging wind gusts all possible.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for NDZ024-028>030-038-039-049-052-053.
MN...None.
&&
UPDATE...Knutsvig
SHORT TERM...Lynch
LONG TERM...DJR
AVIATION...LynchHazardous weather outlook, Jun 29, 3:37 AM CDT, 9 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 337 AM CDT Sat Jun 29 2019 NDZ006>008-014>016-024-026>029-038-054-300845- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Grand Forks-Griggs-Steele-Barnes-Western Walsh County- 337 AM CDT Sat Jun 29 2019 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Thunderstorms are expected this morning west of the Red River and primarily north of I-94. Risks will include hail to one inch and wind gusts to 60 mph. Heat index values will approach or slightly exceed 100 degrees this afternoon, especially for areas west of the Red River and south of HWY 200. A second round of severe thunderstorms is expected to form this afternoon with risks to include hail 2 inches or larger in diameter, tornadoes, and damaging wind gusts to 75 mph. Heavy rainfall could cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday An unsettled pattern prevails over the next week. Thunderstorms are possible Tuesday afternoon with severe storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001>009-013>017-022>024-027>032-040-NDZ030-039-049-052-053- 300845- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Traill-Cass-Ransom- Sargent-Richland- 337 AM CDT Sat Jun 29 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Heat index values will approach or slightly exceed 100 degrees this afternoon, especially for areas west of the Red River and south of HWY 200. Severe thunderstorms are expected to form this afternoon with risks to include hail 1 to 2 inches in diameter, tornadoes, and damaging wind gusts to 75 mph. Heavy rainfall could cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday An unsettled pattern prevails over the next week. Thunderstorms are possible Tuesday afternoon with severe storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jun 29, 12:31 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1231 PM CDT SAT JUN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM TSTM WND DMG 2 SSW FARGO 46.85N 96.83W
06/29/2019 Cass ND TRAINED SPOTTER
SHINGLES AND CONSTRUCTION MATERIALS FLYING IN THE WINDS.
MULTIPLE SPOTTER REPORT WINDS GUSTING TO 60 MPH OR
HIGHER.
&&
GGUSTLocal storm report, Jun 29, 12:39 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1239 PM CDT SAT JUN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM TSTM WND DMG 3 S FARGO 46.83N 96.82W
06/29/2019 Cass ND PUBLIC
POWER POLES BROKEN AND SMALL TREES SNAPPED IN SOUTH
FARGO.
&&
GGUSTLocal storm report, Jun 29, 12:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1242 PM CDT SAT JUN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND GST 2 NNW FARGO 46.90N 96.83W
06/29/2019 M60 MPH Cass ND ASOS
PEAK WINDS MEASURED AT THE FARGO AIRPORT /KFAR/.
&&
GGUSTLocal storm report, Jun 29, 12:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1245 PM CDT SAT JUN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND GST 2 S FARGO 46.85N 96.82W
06/29/2019 M65 MPH Cass ND MESONET
WINDS AT 40 MPH GUSTING TO 65 MPH REPORTED ON THE RWIS
STATION ON THE RED RIVER BRIDGE.
&&
GGUSTLocal storm report, Jun 29, 12:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1249 PM CDT SAT JUN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM TSTM WND DMG 2 S MOORHEAD 46.84N 96.76W
06/29/2019 Clay MN BROADCAST MEDIA
TREES SNAPPED IN SOUTH MOORHEAD. TIME ESTIMATED BASED ON
RADAR AND NEARBY WIND SENSOR REPORTS.
&&
GGUSTLocal storm report, Jun 29, 12:53 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1253 PM CDT SAT JUN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM TSTM WND GST 2 NNW FARGO 46.90N 96.83W
06/29/2019 M67 MPH Cass ND ASOS
PEAK WINDS MEASURED AT THE FARGO AIRPORT /KFAR/.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:05 AM CDT | Heat Advisory | FGF | Barnes, Cass, Eddy, Griggs, Ransom, Richland and 3 more | 16 hr |
| Jun 29, 7:18 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 57 min |
| Jun 29, 8:07 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner | 53 min |
| Jun 29, 8:45 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 45 min |
| Jun 29, 9:13 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Griggs, Nelson, Ramsey, Walsh | 47 min |
| Jun 29, 9:33 AM CDT | Special Weather Statement | FGF | Walsh | 57 min |
| Jun 29, 9:58 AM CDT | Severe Thunderstorm Warning | FGF | Eddy, Grand Forks, Griggs, Nelson, Steele, Walsh | 47 min |
| Jun 29, 10:05 AM CDT | High Wind Warning | FGF | Benson, Nelson, Ramsey, Towner, Walsh | 115 min |
| Jun 29, 10:39 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Steele, Traill, Walsh | 31 min |
| Jun 29, 11:15 AM CDT | Special Weather Statement | FGF | Traill | 45 min |
| Jun 29, 12:11 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 64 min |
| Jun 29, 12:33 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 57 min |
| Jun 29, 12:37 PM CDT | Severe Thunderstorm Warning | FGF | Griggs | 38 min |
| Jun 29, 1:32 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 43 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.